South Dakota, 2007

Hail and Damaging Winds in South Dakota, May 21, 2007

May 21, 2007 · NWS UNR · 15 events in 6 counties and zones

Severe thunderstorms developed across the northern and eastern slopes of the Black Hills and moved northeast across the South Dakota plains, with numerous reports of hail to golf ball size and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across the northern and eastern slopes of the Black Hills and moved northeast across the South Dakota plains, with numerous reports of hail to golf ball size and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 11:35 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, May 21, 11:35 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1235 PM MDT MON MAY 21 2007

.DISCUSSION...SFC ANALYSIS PLACES ELONGATED SFC LOW FROM NWRN SD
THRU SERN WY. WATER VAPOR SHOWS STRONG UPR LOW OVR ID...WITH AMS
STILL PRETTY STABLE ACRS OUR CWFA. FORECAST CONCERN STILL REVOLVES
AROUND SVR THREAT THIS AFTN AND TONIGHT...WITH A 19Z KUNR SOUNDING
IN FLIGHT ATTM.

THIS AFTN AND TONIGHT...PLENTY OF SYNOPTIC SCALE LIFT AHEAD OF UPR
LOW...COMBINED WITH MLCAPES OF 1000-2000J/KG WILL SUPPORT RATHER
WDSPRD CONVECTION BY LATER THIS AFTN AND EVE. STORMS SHOULD INITIATE
OVER HIGHER TERRAIN OF WY AND THE BLKHLS EARLY THIS AFTN...THEN PUSH
INTO THE SD PLAINS LATER THIS AFTN AND EVE AS THE CAP WEAKENS. BEST
SUPERCELL COMPOSITE PARAMETERS SHOULD BE FROM THE BLKHLS NWD...NORTH
OF THE SFC LOW WHERE BEST SHEAR VALUES WILL BE PRESENT. SHEAR
PROFILES SUGGEST CONVECTION WILL LIKELY BECOME LINEAR IN NATURE AS
ACRS THE SD PLAINS.

AT THIS TIME...MAIN THREAT FROM STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT CANNOT RULE OUT A TORNADO ESPECIALLY NORTH OF
THE SFC LOW.

TUE AND WED...UPR LOW WILL CROSS THE NRN ROCKIES AND MOVE INTO WRN
ND BY WED AFTN. THERE MAY STILL BE A SVR THREAT TUE AFTN ACRS SCNTRL
SD...BUT BY TUE NIGHT BEST SVR THREAT WILL HAVE PUSHED EAST OF THE
CWFA. CHANCES FOR PCPN SHOULD SLOWLY DECREASE BY TUE NIGHT AS DRIER
AIR WORKS INTO THE AREA SOUTH AND EAST OF THE UPR LOW...WITH THE
EXCEPTION BEING THE FAR WRN CWFA WITH MOISTURE WRAPPING AROUND THE
WEST SIDE OF THE LOW. TEMPS WILL BE SIGNIFICANTLY COOLER BOTH
DAYS...WITH THE POSSIBILITY OF SOME SNOW AT HIGHER ELEVATIONS TUE
NIGHT.

EXTENDED...UPPER LOW WILL DEPART THE REGION FOR THE FIRST PART OF
THE EXTENDED THOUGH ANOTHER UPPER LOW WILL DEVELOP OVER THE NWRN
CONUS AND MOVE TOWARDS THE AREA FOR THE END OF THE WORK WEEK INTO
THE WEEKEND. THE RESULT WILL BE A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE CWFA. TEMPERATURES ARE EXPECTED TO
SLOWLY WARM THROUGH THE END OF THE WORK WEEK INTO THE WEEKEND.

&&

.AVIATION...SHRA AND TSRA ARE EXPECTED TO DEVELOP OVER THE AREA
TODAY AND CONTINUE INTO THIS EVENING. SOME OF THESE THUNDERSTORMS
ARE EXPECTED TO BECOME STRONG PRODUCING LARGE HAIL ALONG WITH GUSTY
WINDS. CIGS ARE EXPECTED TO DECREASE TO IFR-MVFR LEVELS OVERNIGHT
FROM WEST TO EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/SCHILD
Hazardous weather outlook, May 21, 4:45 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT MON MAY 21 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 AM MDT (645 AM CDT) MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.

A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA THIS AFTERNOON...
AND WILL BE THE FOCUS FOR THUNDERSTORMS. INCREASING INSTABILITY WILL
PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT. INITIAL ACTIVITY WILL BE OVER NORTHEAST WYOMING AND THE
BLACK HILLS THIS EARLY THIS AFTERNOON...WITH THE
THUNDERSTORMS SPREADING THROUGH THE REST OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL SOUTH DAKOTA ON TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
May 21, 2:30 PM MST to 2:50 PM MST
Where
Lawrence County, 8 mi W of Spearfish to 8 mi WNW of Spearfish
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.500, -104.012

Hail, Lawrence

When
May 21, 2:40 PM MST to 2:50 PM MST
Where
Lawrence County, 5 mi SE of Deadwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.329, -103.629

Hail, Butte

When
May 21, 3:00 PM MST
Where
Butte County, 8 mi W of Belle Fourche
Measured
1 in hail
Reported by
Public
Coordinates
44.670, -104.033

Hail, Meade

When
May 21, 3:15 PM MST to 3:20 PM MST
Where
Meade County, Piedmont
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.230, -103.380

Hail, Meade

When
May 21, 3:34 PM MST
Where
Meade County, 5 mi NE of Piedmont
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.281, -103.309

Hail, Butte

When
May 21, 3:40 PM MST to 3:55 PM MST
Where
Butte County, 18 mi NW of Belle Fourche
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.854, -104.129

Hail, Butte

When
May 21, 3:40 PM MST to 3:55 PM MST
Where
Butte County, 18 mi NW of Belle Fourche
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.854, -104.129

Hail, Meade

When
May 21, 4:03 PM MST to 4:06 PM MST
Where
Meade County, 12 mi SW of Hereford to 12 mi WSW of Hereford
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.257, -103.052

Thunderstorm Wind, Pennington

When
May 21, 4:36 PM MST
Where
Pennington County, 1 mi S of New Underwood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.086, -102.920

Hail, Meade

When
May 21, 4:45 PM MST to 5:05 PM MST
Where
Meade County, Red Owl
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.700, -102.550

Hail, Butte

When
May 21, 5:10 PM MST
Where
Butte County, 3 mi NE of Newell
Measured
0.88 in hail
Reported by
Public
Coordinates
44.751, -103.387

Hail, Meade

When
May 21, 5:15 PM MST
Where
Meade County, 2 mi SE of White Owl
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.580, -102.401

Thunderstorm Wind, Pennington

When
May 21, 5:15 PM MST
Where
Pennington County, 5 mi W of Creighton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.250, -102.301

Hail, Perkins

When
May 21, 5:58 PM MST
Where
Perkins County, 8 mi SE of Meadow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.448, -102.103

Thunderstorm Wind, Ziebach

When
May 21, 6:13 PM MST
Where
Ziebach County, 3 mi W of Dupree
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.050, -101.641

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22558, 22559, 22557, 22562, 22564, 22810, 25049, 22579, 22580, 22582, 22585, 22584, 22586, 22588, 22669.